By papinator Latest Reply 2012-03-11 22:27:10 -0500
Started 2012-01-31 22:29:53 -0600

This is all so new to me. When you go low (62) is this immediate danger or can you be at this number for a couple of hours before it is dangerous

29 replies

papinator 2012-03-07 22:34:09 -0600 Report

I have not been on the site for a while. I have been very busy , confused somewhat with this diabetes. Don't know if it will last but things ar looking up at the moment. Over the past couple of weeks my endo reduced my insulin and then took me off of it and put me on metformin. I have only been on it for a week but have great numbers without any lows. I guess the test on lows will come tomorrow when I walk for 30 minutes. My pcp says it may be the "honeymoon stage" or I may be one of the more fortunate ones. Time will tell.

melissa1987 2012-02-12 21:52:12 -0600 Report

I am like you … I get lows all the time almost everyday but I also don't eat the way I'm supposed too. We probably have different numbers because your from the states but my blood sugar was 1.4 b4 n today it was 2.4 …I think it depends on your body if it's dangerous or not but don't take advice from me because I do not understand or go by the rules at all n I'm also a type 1 . You should go to your doctor because when I was going by my meal plan and still getting lows he put down my dose of insulin. Good luck

Maddie98 2012-02-07 21:58:08 -0600 Report

Dear papinator I started out just like you. Lows after lows after lows. My 15 lantus dropped to 9 and I was doing 1 unit for all my meals. After one year, thought my numbers changed and I now do 15 lantus and give different units for meals depending on what they were. I doubt that you will get off of novlog completely but it would be amazing if you did! 

papinator 2012-02-06 13:40:37 -0600 Report

Thanks for that info. I will try that. I just walked for 20 minutes nd went from 112 to 71 The doc decreased my Novolog last week from 4units to 3 units three x a day and my Lantus went from 15 to 12 to 10 . The nurse dietician at the diabetes class told me to drop to 2 units if I am going to walk or excercise. That did not seem to help. I am hoping for more of a reduction this week. Wonder if I will be able to get off of the Novolg before meals.

Hops 2012-02-06 13:21:16 -0600 Report

At 58 years old and 16 years with hypoglycemia unawareness my doctors are working with me to not treat any high BG until it is above 200. Their immediate concern is that as I age my risk of suffering a stroke increases with hypoglycemia. The endocrinologist at the Indian Health Center says that some people simply do not ever experience the symptoms from hypoglycemia as others do. If I know I am going to exercise for 30 minutes or an hour I increase my carbohydrate intake by 15 to 30 grams. Then a half cup of whole milk helps smooth out my body's burning of the carbs for a longer time period. Fat and protein really help prevent going from lows to highs and back to lows or what is called the boomerang affect.

George1947 2012-02-02 23:35:37 -0600 Report

I'm always on the edge because I try for tight control, I over estimated my carb load the other day and hit 50 in the middle of the night. I treated it and went back to sleep!

papinator 2012-02-02 13:53:19 -0600 Report

After a 60g carb meal how much should bg go up

Young1s 2012-02-02 18:52:51 -0600 Report

That would depend on you and what the meal consisted of. If it was mostly protein and nonstarchy vegetables then it would rise gradually but not too high. If it was mostly starchy foods (breads, pastas, starchy veg, etc) then it will rise high and fast. But because each of us react to foods differently there's no way to say for sure.

jayabee52 2012-02-02 15:54:11 -0600 Report

It depends very much on your body and how it metabolizes carbohydrates.

I recommend that everyone test how their particular metabolism reacts to things it takes in. Should you wish to learn how to do it, just ask and I will send you instructions how to do it.

kdroberts 2012-02-01 20:37:11 -0600 Report

62 is basically in the normal zone, low end but not dangerous. Many moons ago it was decided that 70 would be the bottom end of normal for diabetics to give a buffer but 60 and above is what's used for non-diabetics. It won't hurt you, you may feel weird if you are not used to it but it's OK. What is cause for concern is if you are at 62 and still dropping. Everyone is different and it depends on what you are doing but in terms of being in immediate danger, ~10-30 would be the prime range. 30-50 could cause some confusion and balance issues but you probably won't pass out and 50+ is low but unlikely to cause any real problems. If you are at 62, have just worked out and are not planning on eating for a while, you should eat something to raise you blood sugar to keep it from going low before you eat. If you are 62 and are 15 minutes away from your next meal, don't worry too much but keep it in mind if you are dosing insulin and maybe dial back slightly.

papinator 2012-02-01 14:54:43 -0600 Report

Diagosed on January 1, 2012 I did not feel any different when I went low but kinda scared to have it happen. Just started classes for diabetes. Doctor reduced insulin today. I have been following a 60g (4 carb serving) at each meal. I was tired after I went low. Thanks for the advice I appreciate it

red flower lady
red flower lady 2012-02-01 14:31:49 -0600 Report

Hi, how long have you been a diabetic? If new, you just may not recognize the signs yet. Your body will tell you in it's own way, as you will learn how it reacts to the insulin. You said it dropped after walking, I would eat a snack before doing any exercise and carry fast acting glucose tabs with you, because when it starts to drop, it can do so very quickly. Have you gone to any diabetes classes or nutrition classes. If not, ask your dr what he would like you to do before any exercise, this does make bg go down.

It is best to prevent lows beyond 80 for several reasons, but it can wipe you out and make you tired for a day or so. It is best to follow your meal and snack plan (carb counting, portion control) and get the exercise in to avoid or delay complications that diabetes can bring on. If you haven't been to classes, ask your dr about them.

Good luck

papinator 2012-02-01 11:51:23 -0600 Report

Doctor called back and reduced my Lantus from 12 to 10 and my Novolog before meals from 4 to 3. Hope this helps me from going low.

Type1Lou 2012-02-01 16:54:34 -0600 Report

Your Novolog meal-time dose should be tied into how many carbs you are eating for that meal as well as taking into account what your BG is at meal-time.
If you don't eat enough carbs for the 3 unit dose, your BG will go lower than desired. Like DietCherry, advised, you need to treat those lows before they get dangerously worse…and this can happen quite fast.

dietcherry 2012-02-01 00:04:51 -0600 Report

I checked your profile, and since you are on insulin, you need to correct those lows or else you may continue to drop and that can lead to seizures. Ive had numerous hypoglycemic seizures and I dont want it to happen to you!

At 62, youre probably still feeling mostly in control but that changes the lower you go. It can be extremely dangerous so correct it ASAP or better yet, dont let it happen to begin with :)

papinator 2012-02-01 08:13:45 -0600 Report

Thanks. I called the doctor and I am waiting for a return call. My numbers seem fine but after additional activities I go low.

Type1Lou 2012-02-01 16:56:10 -0600 Report

Exercise enables your body to metabolize food better, so when you exercise, either have a snack to cover that or reduce the insulin you take based on how much you'll be exercising.

jayabee52 2012-01-31 23:43:56 -0600 Report

I wouldn't want to tempt fate by going and staying low to see how long I can survive.

And if I were to tell you I have survived (for instance) 2 hrs after I first noted my symptoms, it really would be useless, because as you may (or may not) Know, diabetes is not a one-size-fits-all disease. I have read about folks who felt fine at 40 or below. There are other folks who feel low symptoms at 120.

I would prefer you err on the side of caution, and take care of your low ASAP!

papinator 2012-02-01 08:30:50 -0600 Report

I felt fine at 62 and only checked my bs beause of the 20 minute walk I took. I am very concerned about this . I was asking how long can I be low because I had no warning signs or symptons asscociated with being low. I am quickly becoming concerned about taking walks and other activities.

jayabee52 2012-02-02 16:28:08 -0600 Report

I understand.

However I would not hesitate to bring your BG levels above 69. (70 is the lowest level one's BG can be considered "normal") To bring your BGs up take 15 grams of a fast acting glucose. Wait for 15 mins then test your BG levels again (this is called the "rule of 15s") If your BG doesn't budge then do the rule of 15s again until it does. Do it this way and you won't go too high when you're having a low.

If you are on walks and other activities I would keep glucotabs or some glucogel on hand during those activities and your blood glucose monitor to check on your BG levels, at least until you become more used to your body on diabetes .

Next Discussion: Here's One More Thing.... »